Guess what today’s topic was? PHARMACOLOGY. I swear that word freaked the hell out of me. I’m not a “chem” person and when I think of pharmacology I think of drugs, which is interesting, but then I also see a monster resembling this in my head:
And that, yes, THAT UP THERE scares the living hell out of me. There was a reason why I avoided chemistry as much as possible. Thank goodness we didn’t have to learn the above. *phew* and props to all my friends who are pharmers and can write and understand all of that. Instead, we got to do something fun. We got to learn how to be detectives.
Sometimes the information our patient gives us may not be accurate, or many times patients have no idea the purposes of their medications and what the medications do. In these cases, the clues to our patient’s condition are in our patient’s medications, and we have to ask questions to figure out and solve what is going on.
If my patient woke up this morning with a headache, and now the headache is gone, but is still feeling unwell and slightly confused, what could be causing this problem? I gain no helpful information from the friend he’s with, but find the following medications on his bedside drawer: Adalat, Atenolol, Lipitor, and Vasotec*. What do these drugs do and why is he taking them? Would it give me clues as to why he’s feeling unwell?
What about the woman who’s passed out on the floor. You find two bottles of medications nearby and read their labels: Tofranil and Imuran*, one of which (Tofranil) and is completely empty. What is Tofranil? What happens when someone takes too much of it?
Knowing pharmacology is important to understand how drugs work in the body and how the body reacts to various medications. By knowing your drugs, you can gather important clues to help with your differential diagnosis, gain a bigger picture of what is going on, and enable you to make appropriate decisions.
We spent most of the day, running different scenarios and having to figure out what is the underlying cause to our patient’s symptoms and looking up drugs. I have to say, it was a rather fun day. I bet you didn’t know paramedics have to be trained as detectives 😉
Here is one of the many scenarios we ran in class today:
We got dispatched for a wellness check Code 2 Routine. Upon arrival at the residence, we were greated by a care-giver.
Me: “Hi, what can we do for you today?”
Caregiver (Jeff): “Oh, it’s Lucy, she’s just not herself today. She’s been acting kind of strange.”
As we enter the house into the living room where we find an elderly lady sitting in a chair, looking kind of grumpy.
Me: “Hi, my name is xxx, I’m a paramedic, how are you doing today?”
Lucy: “Why are you here?”
Me: “To see how you’re doing.”
Lucy: “Well I’m doing just fine!!”
Me: “Well Jeff here, your care-taker said you’re not feeling too well.”
Lucy: “Who’s Jeff? He’s not my caretaker, Billy is.”
Jeff: “Billy? Who’s Billy? I’m your caretaker, don’t you remember?”
In the meantime, my partner asked Jeff if Lucy is on any medications. He says yes, and goes to get it for us. Jeff comes back with a ziploc bag of medications.
Lucy: “Did you feed my cat today?”
Jeff: “But my dear, Tabs passed away many years ago.”
Lucy: “Really? …..Did you feed her today?”
Me: “So Lucy isn’t herself today is she?”
Jeff: “No, she’s not normally like this.”
Me: “Lucy, can you tell me what day of the week it is?”
Lucy: “Day of the week…it’s a bad day that is what it is.”
Me: “I suppose today isn’t the best day for you. Now can you so kindly as to remind me what day it is today?
It is actually Friday.
Me: “Great. Now I’m going to need to ask you a couple of questions. Are you taking any medications right now?”
Lucy: “Of course not! I’m healthy as a horse!”
I take the bag from Jeff as my partner is writing down the medications.
Me: “Are these your medications?”
Lucy: “No, they must be Billy’s, he always leaves his things at my place. By the way, where is Billy?”
Jeff just looks at me with exasperation. I don’t blame him. I looked at the medication labels and Lucy’s name was on it.
Me: “Lucy, if you don’t mind, my partner here is going to check your heart rate and take a blood pressure and a couple of other things, is that okay?”
Lucy: “Sure…as long as you don’t poke and prod at me.”
Me: “Oh no, we won’t be doing any poking and prodding.”
It appears that aside from confusion, Lucy is quite stable. It was also clear that I was getting no where with my patient. What is causing Lucy to have a change in mental status? I take a look at the medications my patient is taking to see if I can get some clues. I find the following medications in the bag and take them each out:
Novo-Norfloxacin, Phenazopyridine, Novo-purol, Tylenol 3 with Codeine, and Colchicine.
Novo-Norfloxacin is used to treat UTIs (urinary tract infections)
Phenazopyridine is a urinary tract analgesic
Novo-purol is a medication to prevent the symptoms of gout
Tylenol 3 with Codeine is an opioid agonist for pain relief/antipyretic
Colchicine is an antigout medication
Me: “Lucy, now this may sound like a funny question, but I need to ask this because it is important. Do you have any problems urinating?”
Lucy: “What! Why are you asking me this?”
Me: “I’m asking you these questions because the hospital will need the information when we get there.”
Lucy: “What do you mean by problems.”
Me: “Does it hurt when you urinate?”
Me: “Now, I notice you have some medications that helps with your urinary discomfort. Have you been taking these medications?”
I show her the bottle.
Lucy: “No, I told you, I’m healthy as a horse.”
The medications shows that Lucy has a UTI. Knowing this is important since UTIs can cause mental changes and confusion and is usually the only sign of UTIs in the elderly. This appears to be exactly what was going on with this patient here. If I didn’t know the medications, then I would be left to wonder what is causing Lucy’s change in mental status.
Now the above scenario wasn’t a life-threatening emergency, but it was one of the toughest of the 5 scenarios we had because the medications were the only way to understand what is going on with our patient. Whereas in other scenarios the patient also presents with signs that can help us guess what their condition may involve such as edema in the legs, or crackles in the lungs. However, the medications further helped us narrow down our suspicions such as a patient who hasn’t been compliant with his lung infection antibiotics and yet also has a underlying CHF (chronic heart failure), leading to his difficulty breathing.
*Adalat (anti-hypertensive, anti-anginal), Atenolol (anti-hypertensive), Lipitor (HMG-CoA reductase inhibitor for high cholesterol), and Vasotec (ACE-inhibitor, anti-hypertensive)
*Tofranil (anti-depressive), Imuran (anti-rheumatic drug)